CASSVILLE, Mo. — According to the Missouri Department of Health and Senior Services, drug overdose is the leading cause of death among adults 18 to 44. More than 70 percent involve opioids — including fentanyl.
“We were averaging one overdose a week, and two of them have been fatal,” said Sheriff Danny Boyd, Barry County Sheriff’s Office.
According to Addiction Center, fentanyl is the second most dangerous substance – just behind alcohol.
The fentanyl problem in Barry County – specifically overdoses – started to increase at the beginning of February this year.
Sheriff Boyd says there was another fatal overdose just last week.
That same fentanyl problem piggybacks off of another major drug problem that has plagued Southwest Missouri for years — methamphetamine.
“They say it’s a better high. Because, you know, you get a meth high, just like marijuana – you get a marijuana high, you get used to that, you wanna do something different, you want a different high. So, then we have seen the rage of meth. Well, now the same thing is coming in on that. ‘Hey, we’re getting the same kind of high, we want to go to the next level.’ That is why they’re starting to mix their drugs,” said Boyd.
So why would drug dealers put such a deadly drug into another commonly used drug?
“They are mixing meth and fentanyl together. And what they’re doing is, once it dries, they’re cutting it up into little pills. So one pill if you get over in the corner, maybe a small amount of fentanyl, one over here may have more of the liquid fentanyl in it. So you’re getting a bigger dose over here. So, it’s a hit-and-miss deal of what these folks are getting. And what we’re seeing now is, we’re seeing folks with Narcan, and you know, these people will overdose and they try to see how far they can go before they actually Narcan them back. Which we’re starting to see a rise in that, which is very scary,” said Boyd.
Deputies with the Barry County Sheriff’s Office use Narcan when they are responding to an overdose and it’s been successful.
Fentanyl is easily absorbed through the skin and can be fatal – just like inhaling it.
It can be just as dangerous for those using fentanyl as it is for the responding deputies.
“You know, we make them wear gloves, and we try not to have them wear anything without having a pair of gloves on. The thing with it, where it comes up into your face and you actually breathe that in, there’s just nothing you can take with you for that unless they wear a mask while they’re there which, you know, 9 times out of 10 when you get to a call, that ain’t the first thing you think about, is putting a mask on,” said Boyd.